From New Jersey, USA:
My 58 year old mother has suffered from uncontrollable diabetes for over 40 years. She was diagnosed with type 1 and put on insulin at the age of 10 after breaking her arm. I know one medicine is Humalog. She does not go to the doctor often and has violent seizures every day or every other day. She is very thin, eats very little and works out a lot. We have tried to get her psychological help for a long time, but she refuses. The EMS often comes after us trying to help her out of these frightening episodes. She signs herself out of the hospital.
Recently, my aunt said she could be addicted to Humalog. She takes it very frequently and eats little food. Is it possible that besides having an eating disorder, she may use her insulin to keep weight down? We, as a family, do not know what to do since she refuses to get help, both physical and mental.
Insulin is not used to keep weight off. It has been reported to have been used to gain weight. Insulin works by inducing the synthesis of fat and protein and is more likely to cause weight gain. It sounds like your mother has severe hypoglycemia from a relative excess of insulin, compared to the food she eats. These episodes will continue for as long as this goes unchecked, leaving her very much at risk. This may be an extension of an eating disorder. Please continue to work to try to get her help.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.